Have you ever experienced a bad bout of diarrhea after finishing a course of antibiotics? This reaction is not uncommon. Now, researchers are beginning to recognize that often this problem is caused by Clostridioides difficile, that is, C. diff due to antibiotics. Because it is due to bacterial overgrowth, doctors sometimes try to treat it with other antibiotics. But that doesn’t always work. Now the FDA is considering a novel treatment–bacteria!
Can a Bacterial Cocktail Cure C. Diff Due to Antibiotics?
C. diff is hard to eradicate, even with strong antibiotics. It can cause devastating diarrhea, abdominal cramping and dehydration among other problems. Some people with recurrent bouts have died as a result. Sometimes doctors treat stubborn cases with a fecal microbiota transplant.
The FDA has just granted fast track status to a unique cocktail of nontoxic bacteria under the name VE303. This live biotherapeutic product contains 5 strains of nontoxic clostridia bacteria. A randomized controlled trial published in JAMA concluded that VE303 prevented C. diff recurrences better than placebo (JAMA, April 15, 2023). Among 79 patients with recurrent C. diff, 45% on the placebo had a recurrence during the trial. In comparison, not quite 14% of those getting a high dose of VE303 experienced a recurrence. The FDA will expect additional studies confirming these results before it approves the product.
It is certainly promising to learn that there may be a treatment on the way. Can people use probiotics that are currently available to prevent C. diff, rather than waiting for the new product?
C. Diff Due to Antibiotics:
Q. My mother, my father, my grandmother and my mother-in-law all developed an uncontrollable, nasty diarrhea caused by Clostridium difficile after taking antibiotics (especially Cipro). C. diff is the name of bacteria that live in the gut with other normal bacteria, causing no problems when a person is healthy. However, when a person takes a strong antibiotic for an infection, the medicine kills the normal bacteria in the gut and the C. diff remains. It no longer has any competition from normal flora. When it grows, it produces a toxin that causes severe diarrhea.
A pharmacist recommended taking the probiotic Saccharomyces boulardii whenever we are on an antibiotic. This yeast is not susceptible to most antibiotics. It helps keep C. diff in check and prevents diarrhea. Do you agree that this is a good protocol? It seems to work for my family.
The Evidence on Probiotics:
A. Scientists don’t all agree on whether or not probiotics can help prevent C. diff due to antibiotics. Saccharomyces boulardii is a probiotic that has been recommended widely to help counteract antibiotic-associated diarrhea. In fact, research demonstrates that when hospitalized patients take S. boulardii they are less likely to develop diarrhea after antibiotics (Clinical Infectious Diseases, June 23, 2020; European Journal of Clinical Microbiology & Infectious Diseases, Aug. 2018).
Because S. boulardii is a yeast rather than a bacteria, antibiotics don’t kill it (Current Microbiology, Sep. 2020). Consequently, it is useful for people taking antibiotics. They don’t have to worry that the medicine killing off the pathogens will also kill the probiotic bacteria such as Lactobacillus they take at the same time. Bacterial probiotic strains can be helpful in other situations, however.